Rebound Headaches

What are rebound headaches?

Rebound headaches happen every day or almost every day. They may be caused by using too much pain medicine. These headaches usually begin early in the morning. The pain can be different each day. People who have rebound headaches also may have nausea, anxiety, irritability, depression or problems sleeping.

What kinds of medicine can cause rebound headache?

Prescription and over-the-counter medicine for migraines (such as aspirin and acetaminophen) can cause rebound headaches if you take them too often. These medicines should not be taken more than 2 days per week. Sedatives, tranquilizers and ergotamine medicines also can cause rebound headaches. Talk with your doctor to find out if you should stop taking these medicines or should not take as much of them.

Should I stop taking certain medicines?

Talk to your doctor about the medicines you are taking. You can safely stop taking some medicines right away. Other medicines may need to be stopped gradually over time. Once you stop taking the medicine that is causing your rebound headaches, your headaches may get worse for a couple of weeks. This is normal. If you have any concerns, be sure to talk to your doctor.

What effect does caffeine have on headaches?

Some headache medicines contain caffeine. Caffeine can make your headache feel better for a little while. But if you take medicine that has caffeine in it every day, you might get more headaches. The same is true if you drink beverages that contain caffeine every day. If your headache gets worse when you stop having caffeine, the caffeine may be causing some of your headaches.

What can I do to help my headaches?

A headache diary can help you and your doctor know exactly when you are getting headaches and what helps relieve the pain.

There are several medicines that can be used to prevent headaches. They have to be taken every day. These medicines include the following:

  • Tricyclic antidepressants, such as amitriptyline (brand name: Elavil) and nortriptyline (brand names: Aventyl, Pamelor)
  • Antiepileptic drugs, such as valproic acid (brand names: Depakene, Depakote, Depacon), gabapentin (brand name: Neurontin) and topiramate (brand name: Topamax)
  • Beta blockers, such as propranolol (brand names: Inderal, InnoPran)

These medicines can help you get fewer headaches. They will not stop every headache. It can take 6 weeks or more for the medicine to start working. Talk to your doctor about whether one of these medicines is right for you. It is important to follow your doctor's instructions when you take these medicines.

Following a regular daily pattern can also help. Eat meals at regular hours. Do not skip breakfast. Fasting is a common cause of headache. Go to bed and get up at the same time every day. Regular aerobic exercise can be helpful. Try to exercise for at least 30 minutes a day, 4 days a week. Yoga, meditation and relaxation therapy can also relieve headaches.

How should I use medicine for my daily headaches?

Take medicine only as directed by your doctor. Always carry your medicine with you in case you get a headache.

What about alternative therapies and herbal health products?

Some patients try alternative therapies (such as acupuncture or chiropractic treatments) for headache relief. If you are considering an alternative therapy, talk to your doctor about the potential risks and benefits of these treatments.

If you are considering taking an herbal health product for headache relief, keep in mind that these products aren't tested to be sure they're safe. You should check with your doctor before taking any herbal health product, especially if you take any prescription medications.

More Information

For more information talk to your doctor.

Source

The Patient with Daily Headaches by M Maizels (American Family Physician December 15, 2004, http://www.aafp.org/afp/20041215/2299.html)

Reviewed/Updated: 08/06
Created: 03/05